MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC SINGLE-SITE; CADIERE FORCEPS

INTUITIVE SURGICAL, INC SINGLE-SITE; CADIERE FORCEPS
Model Number 478055-04
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/25/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) has not received the cadiere forceps instrument for evaluation.Therefore, the root cause of the customer reported failure mode has not been determined.A follow-up mdr will be submitted if the product is returned and evaluated and/ or if additional information is received.No image or video clip for the reported event was submitted for review.A review of the instrument log for the cadiere forceps instrument (part# 478055-04| lot/serial# (b)(4)) associated with this event has been performed.Per this review of the logs, the cadiere forceps instrument was last used on (b)(6) 2022 via system serial# (b)(4).There were 4 uses remaining after this last usage.A review of the rfe procedure log showed the site performed this myomectomy surgical procedure on (b)(6) 2022 on system serial# (b)(4).This event is being reported because a pin from the instrument fell inside the patient during a da vinci assisted procedure.The pin was retrieved during the same procedure.At this time, it is unknown what caused the pin to become dislodged from the instrument.
 
Event or Problem Description
It was reported that during a da vinci-assisted surgical procedure, the cadiere forceps instrument was found to have the screw separated while being used for suturing.The screw fell into the patient and was retrieved during the same procedure.The procedure was completed with no report of patient injury.Intuitive surgical, inc.(isi) followed up with the initial reporter and obtained the following additional information: the instrument was inspected prior to use with no damage observed.The instrument was in use for about 20 minutes then broke.All the fragments were retrieved during same procedure and confirmed with visual inspection.No additional surgical procedure was required to remove the fragment.It was unknown what caused the breakage to occur as the instrument did not collide with any hard materials or other instruments.There was no patient injury.The surgeon did not notice any issues with the functionality of the instrument.The fragment(s) did not fall inside the patient during an instrument tip or accessory collision.The instrument was not removed during the procedure (prior to the breakage).Upon final removal of the instrument, the wrist was straightened, and the surgical staff did not feel any resistance upon removal of the instrument through the cannula.Both instrument and cannula had no other damage after the event occurred.No post-operative tests like an x-ray or ultrasound were performed to check for remaining fragments.The patient has not returned to the hospital due to experiencing any post-surgical complications related to retaining a foreign object.Photographic images of the device(s) or a video recording of the procedure were not available for isi review.
 
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) received the cadiere forceps instrument involved with this complaint and completed the device evaluation.Failure analysis investigations confirmed the reported complaint.For clarification, the instrument was found to have the clevis broken.No pieces appeared to be missing at the clevis.As a result, the clevis pin was able to pop out since it is no longer secured.Clevis pin was able to be put back in the hole of the clevis.Root cause of this failure is typically attributed to mishandling/misuse, such as excess force applied to the distal end of the instrument.Note: during failure analysis on 19-jul-2022, the clevis pin popped out of the clevis hole and was lost.The clevis also broke apart.The fragments of the clevis were able to be retrieved and taped back onto the instrument.Clevis pin cannot be found.Picture is attached with the clevis pin brought back with the instrument prior to losing the component.The clevis pin was later found after a thorough search of the workstation.Clevis pin is taped back on the instrument.As stated previously, there were no missing pieces or fragments, prior to losing the clevis pin at intuitive.Update: clevis pin was found after a thorough search of the workstation.Clevis pin was taped back on the instrument.As stated previously, there were no missing pieces or fragments, prior to losing the clevis pin here at isi.
 
Event or Problem Description
Refer to h10/h11 for follow-up information.

Brand Name
SINGLE-SITE
Common Device Name
CADIERE FORCEPS
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key14810925
Report Number2955842-2022-12390
Device Sequence Number4812920
Product Code NAY
UDI-Device Identifier00886874113608
UDI-Public(01)00886874113608(10)N10210823
Combination Product (Y/N)N
Initial Reporter CountryKS
PMA/510(K) Number
K152448
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional
Initial Reporter Occupation Nurse
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 05/25/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number478055-04
Device Catalogue Number478055
Device Lot NumberN10210823 0006
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 05/25/2022
Supplement Date Received by Manufacturer07/19/2022
Initial Report FDA Received Date06/24/2022
Supplement Report FDA Received Date08/19/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/19/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient SexFemale
Patient RaceAsian